Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 20, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Sep 8, 1996, 8:00 PM EDT for New Hanover County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 1996, 8:00 PM EDT (00:00 UTC)
- Expired
- Sep 9, 1996, 12:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1567 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 090003 FFWILM NCC129-090400- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 800 PM EDT SUN SEP 8 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT FOR EVERYONE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...NEW HANOVER COUNTY LOCAL REPORTS AROUND THE COUNTY SHOW THAT SOME STREETS ARE STILL FLOODED. HIGHWAY CREWS REPORTED OLEANDER DRIVE IN THE SEAGATE AREA IS UNDER 2 FEET OF WATER. PINE GROVE ROAD HAS BEEN CLOSED DUE TO HIGH WATER. EVEN THOUGH SHOWERS AND THUNDERSTORMS HAVE COME TO AND...ANY LEFTOVER SHOWER ACTIVITY COULD PRODUCE RAINFALL AMOUNTS OF 1/2 OF AN INCH. A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY...TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. ANOTHER HAZARD IS THE DEBRIS FROM HURRICANE FRAN THAT WILL ADD TO THE PROB$LEM. HEWITT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:58 PM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, Sep 8, 2:58 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 257 PM EDT SUN SEP 8 1996 BRIEF AFD DUE TO WX... CONVECTION FIRING UP BIG TIME...MAINLY EAST OF THE SFC TROF AS UPPER AIR DYNAMICS INTERACTS WITH THE SFC TROF. MAY NEED TO CONTINU POPS UP TO MIDNITE WITH UPPER AIR SUPPORT HANGING BACK...AND AS MENTIONED BY RDU. ILM CWA WILL BE BETWEEN UPPER AIR SYSTEMS MON AND MUCH OF TUES. SFC TROF HOWEVER TO HANG ACROSS INLAND ILM CWA THRUOUT PERIOD WHICH WILL BE A FOCUS FOR CONVECTION. 30 POPS FOR MON...40-50 POPS FOR TUE DUE TO APPROACH OF NEXT UPPER AIR SYSTEM. MOISTURE IN ABUNDANCE THRUOUT THE PERIOD. TEMPS...LOW 90S INLAND...MID 80S CST BOTH DAYS. 70 TO 75 OVRNITE LOWS. GOING ALONG WITH SUMMER PERSISTENCE. CWF...NO DEVIANT WIND DIRECTION CHANGES EXPECTED THROUT THE PERIOD. S-SW WIND THRU THE PERIOD. STRONGER WINDS OVR NRTHRN ILM CWA THRUOUT THE PERIOD WITH STRNGER SFC PRESS GRADIENT EXPECTED. 10-15 KT SC WTRS...15 TO 20 NC-=SC BRDER TO NEW RIVER OR FURTHER NWRD... YOUR CALL MHX. ILM BT 072/089 073/088 074 631 FLO BT 071/092 072/090 072 531 DCH
In the hours before
Local storm report, Sep 8, 6:04 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
604 PM EDT SUN SEP 08 1996
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM LATTA SC WIND DAMAGE
09/08/96 DILLON TREES AND POWERS LINES
DOWN JUST OUTSIDE OF TOWN
HOEHLERThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:20 PM EDT | Flash Flood Warning | ILM | New Hanover | 5 hr |
| Sep 8, 10:04 PM EDT | Flash Flood Warning | ILM | Bladen, Pender | 6 hr |
| Sep 9, 3:55 AM EDT | Flash Flood Warning | ILM | Bladen, Pender | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.